Post-transplant diabetes mellitus (PTDM) is a major metabolic complication after kidney transplantation (1). Diabetogenic potential of tacrolimus is known to be much higher than that of cyclosporine in the early post-transplantation period (2). Tacrolimus may cause PTDM by transcriptional inhibition of the insulin gene in the β-cell, which is known to be potentially reversible (3). We report a renal allograft recipient showing complete insulin independence after severe diabetic ketoacidosis associated with tacrolimus treatment.
A 35-year-old woman was admitted to the hospital via emergency room because of altered mentality. Six months before admission, she had undergone kidney transplantation for end-stage renal failure, the underlying cause of which was unknown. Immunosuppressive treatment consisted of tacrolimus, prednisolone, and mycophenolate mofetil. Before kidney transplantation she had never been diagnosed with diabetes, and her fasting plasma glucose (FPG) was 5.3 mmol/l. Her BMI was 21.8 kg/m2. None of her family members had been clinically diagnosed with diabetes. After successful kidney transplantation, she maintained an excellent renal function and her clinical course was otherwise unremarkable. Four months after transplantation, she began suffering from thirst and lost 5 kg of weight. A few days before admission, anorexia and severe fatigue developed. When she reported to the emergency room with altered mentality, her blood pressure was 94/44 mmHg, pulse rate was 106/min, respiration rate was 16/min, and temperature was 36.1°C. On examination, her tongue was dehydrated and her skin turgor was decreased. Her initial laboratory tests revealed plasma glucose 39.6 mmol/l, HbA1c 14.7%, pH 6.80, pCO2 9 mmHg, pO2 156 mmHg, HCO3− 1.4 mmol/l, serum sodium 130 mmol/l, potassium 5.3 mmol/l, chloride 107 mmol/l, and total CO2 3 mmol/l. The initial anion gap was 20 mmol/l. The result of a urine ketone test was strongly positive and serum creatinine was 970 μmol/l. Her plasma C-peptide was under the detection limit, and the anti-GAD antibody was negative. The plasma tacrolimus level was 11.1 ng/ml. After studying the physical examination, laboratory findings, and radiological study, we could not find any evidence of infection.
Initial treatment consisted of large volumes of intravenous saline, intravenous insulin, and sodium bicarbonate. After 36 h her arterial pH and serum anion gap were normalized, and her urine ketone also disappeared. Thereafter, she was gradually switched to subcutaneous insulin. From hospital day 8, cyclosporine was substituted for tacrolimus, while continuing other immunosuppressants. Her initial insulin requirement was 50 IU/day and gradually decreased as her general condition improved. At hospital day 20, she no longer needed insulin therapy and was eventually discharged.
After 3 months, she showed normal glucose tolerance on a 75-g oral glucose tolerance test. Her fasting plasma insulin level was 58.2 pmol/l, fasting plasma C-peptide was 0.66 nmol/l, and HbA1c was 6.2%. There was no evidence of deteriorated renal function.
As suggested by in vitro and in vivo studies (3), the PTDM associated with tacrolimus can be completely reversible, even in the case of severe diabetic ketoacidosis. In addition, this report implies, although anecdotal, that cyclosporine can be an effective alternative for tacrolimus to overcome severe β-cell toxicity while providing adequate immunosuppression.
Address correspondence to Kyong Soo Park, MD, PhD, Department of Internal Medicine, Seoul National University College of Medicine, 28 Yongon-Dong Chongno-Gu, Seoul, 110-744, Korea. E-mail: email@example.com.